Bisoprolol and funny tummy

Hi all

I haven't been on the forum for a while but once again could do with some advice!! I hope everyone is well as they can be!

I'm back in persistent AF after 10 months post cardioversion and I am now back on the dreaded bisoprolol. The thing is that since I've been taking it ( around 5 weeks now) I've had what I can only describe as a funny tummy. Not diarrhoea exactly as I'm not rushing to the toilet several

times a day but when I do go it's not that pleasant!!

First of all does anyone know if this is a normal side effect ( I know it does mention diarrhoea as a possible) and secondly is there anything I can do to counteract it? I have mentioned to my GP who seemed a bit non-plussed and said he would write to my EP!

EP not keen to do a second CV as he thinks it would be pointless so I'm supposed to be weighing up the pros and cons of living on drugs or having an ablation - needless to say this isn't really helping!!



9 Replies

  • I have the same problem. I am taking 2.5 mg once a day in the morning. You don't say what dose you are on. Bisoprolol also makes me extremely tired and I have nightmares. How about you? Spoke to my gp about it yesterday. She said it would be up to the hospital to change it but that bisoprolol was the best drug for my heart problems. Don't have a solution guess I will have to live with it. Hope you feel better soon

  • Biso made me tired, breathless and fatigued but don't recall any tum upsets. Speak to GP again as there are lots of alternative Beta Blockers or Calcium Chanel blockers she could (and maybe should) be aware of and advice you about.

    GPs commonly prescribe rate control drugs but unless they have cardiology experience (my GP) it is the anti arrythmia drugs which are generally controlled by cardiology - unless your EP insists - in which case ask her to write to him for guidance,

    It is not until doctors take this drug themselves that they suddenly realise the unpleasant side effects of beta blockers are often more problematic day to day than the disease. I found that when I said something like 'the side effects of this drug is seriously affecting my quality of life. Please explain to me the necessity of me taking this drug and what other alternatives are open to me? What may happen if I stop taking it?' No-one could answer me satisfactorily so I stopped taking it and felt much better - but obviously your circumstances may be very different and it may be important for you to lower your HR on a daily basis, I had PAF, not persistent.

    Keep going back and bothering her until she listens to you. Ablation worked for me, second time around and now take no heart drugs and very happy about it.

    I now have to take another drug for another condition which believe you me, really does affect the elementary tract as it speeds up everything by making the muscles overactive resulting in cramps, gas, sudden and sometimes unexpected evacuation. Believe you me, I sympathise!

    Unfortunately if I want to get out of bed I have to take and there is no alternative. It also causes muscle cramps. One "benefit" is that my autoimmune condition means I would now be contraindicated for any HR or anti arrythmia drugs, should I be unfortunate enough for my AF to return.

    Keeping my fingers and toes crossed!

    Best wishes

  • Wow ..sorry to hear that. My GP is very sympathetic in truth and EP too for that matter but you're right - until you've been there it's difficult to understand... My EP does iron man competitions for goodness sake!

    Hope it all goes well for you in the future and I'm glad to hear your 2nd ablation was successful. As I'm 49 I think this is probably the way forward for me too. I don't want to be on drugs for the rest of my life!

    Thanks for your advice


  • Hi Ruth,

    Sorry to hear you're back in AF. I personally haven't heard of Bisoprolol causing tummy troubles, but I would have though your GP might be interested in perhaps investigating the reason for any changes in bowel habits which we're supposed to report.

    Maybe others have had this effect from this medication. Hope you come to a decision about the way forward.


  • Thanks Bev. Good advice & I'll be seeing EP ASAP to make sure all is well.


  • Hi Perrylees. Funnily enough, before I went on Bisoprolol, I was pretty irregular on the toilet stakes. but once on it, I am very regular and much the same as yourself - not rushing to the toilet but going very easily. Bit of an asset in a way.

    Apart from that, Bisop is a necessary and efficient curse in our lives!

  • He he- that's one way of looking at it I suppose!! Glad it's working for you though.


  • Hi perrylees I have been on bisoprolol for over 2 yrs now and have not had any tummy problems at all so thinking it may be something else causing it, I do have the tiredness and nightmares but hey I can cope with that as long as bisoprolol is controlling my af, which it is

  • Hi,

    Sorry to hear of your difficulties which you attribute to bisoprolol. My reply is probably not helpful to you, but thought I should say that I am not aware of suffering any side affects with Bisoprolol. I take 3.7mg and have plenty of energy unless I am in Afib, when I do feel tired and need much more rest. I have been on it for 18 months now and apart from my heart being much more peaceful everything seems to be working normally. I guess we are all finely tuned on the chemical level and what suits one causes side effects on another. You would think there would be other similar drugs that could be prescribed for you to try, that you might not have any unpleasant reactions to. Hope you find a satisfactory alternative!

You may also like...